Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 4 (2008), 089, 18 pages      arXiv:0812.3879
Contribution to the Special Issue on Dunkl Operators and Related Topics

A Probablistic Origin for a New Class of Bivariate Polynomials

Michael R. Hoare and Mizan Rahman
School of Mathematics and Statistics, Carleton University, Ottawa, ON K1S 5B6, Canada

Received September 15, 2008, in final form December 15, 2008; Published online December 19, 2008

We present here a probabilistic approach to the generation of new polynomials in two discrete variables. This extends our earlier work on the 'classical' orthogonal polynomials in a previously unexplored direction, resulting in the discovery of an exactly soluble eigenvalue problem corresponding to a bivariate Markov chain with a transition kernel formed by a convolution of simple binomial and trinomial distributions. The solution of the relevant eigenfunction problem, giving the spectral resolution of the kernel, leads to what we believe to be a new class of orthogonal polynomials in two discrete variables. Possibilities for the extension of this approach are discussed.

Key words: cumulative Bernoulli trials; multivariate Markov chains; 9–j symbols; transition kernel; Askey-Wilson polynomials; eigenvalue problem; trinomial distribution; Krawtchouk polynomials.

pdf (303 kb)   ps (213 kb)   tex (78 kb)


  1. Aomoto K., Kita M., Theory of hypergeometric functions, Springer, Tokyo, 1994 (in Japanese).
  2. Askey R., Wilson J.A., A set of orthogonal polynomials that generalize the Racah coefficients or 6–j symbols, SIAM J. Math. Anal. 10 (1979), 1008-1016.
  3. Askey R., Wilson J.A., A set of hypergeometric orthogonal polynomials, SIAM J. Math. Anal. 13 (1982), 651-655.
  4. Askey R., Wilson J.A., Some basic hypergeometric polynomials that generalize Jacobi polynomials, Mem. Amer. Math. Soc. 319 (1985), 1-55.
  5. Bailey W.N., Generalized hypergeometric series, Cambridge University Press, Cambridge, 1935 (reprinted by Stechert-Hafner, New York, 1964).
  6. Cooper R.D., Hoare M.R., Rahman M., Stochastic processes and special functions: on the probabilistic origin of some positive kernels associated with classical orthogonal polynomials, J. Math. Anal. Appl. 61 (1977), 262-291.
  7. Edmonds A.R., Angular momentum in quantum mechanics, 2nd ed., Princeton University Press, Princeton, New Jersey, 1960.
  8. Erdélyi et. al., Higher transcendental functions, Vol. I, McGraw-Hill, New York, 1953.
  9. Gasper G., Rahman M., Basic hypergeometric series, 2nd ed., Encyclopedia of Mathematics and Its Applications, Vol. 96, Cambridge University Press, Cambridge, 2004.
  10. Griffiths R.C., Orthogonal polynomials on the multinomial distribution, Austral. J. Statist. 13 (1971), 27-35, Corregenda, Austral. J. Statist. 14 (1972), 270.
  11. Griffiths R.C., Orthogonal polynomials on the negative multinomial distribution, J. Multivariate Anal. 5 (1975), 271-277.
  12. Griffiths R.C., Orthogonal polynomials on the multinomial, Notes: Version 3.0, 04/09/2006, unpublished (Private communication).
  13. Hahn W., Über Orthogonalpolynome, die q-Differenzengleichungen genügen, Math. Nachr. 2 (1949), 4-34.
  14. Hoare M.R., Rahman M., Cumulative Bernoulli trials and Krawtchouk processes, Stochastic Process. Appl. 16 (1983), 113-139.
  15. Hoare M.R., Rahman M., Cumulative hypergeometric processes: a statistical role for the nFn–1 functions, J. Math. Anal. Appl. 135 (1988), 615-626.
  16. Hoare M.R., Rahman M., Distributive processes in discrete systems, Phys. A 97 (1979), 1-41.
  17. Mizukawa H., Zonal spherical functions on the complex reflection groups and (n+1,m+1)-hypergeometric functions, Adv. Math. 184 (2004), 1-17.
  18. Racah G., Theory of complex spectra. II, Phys. Rev. 62 (1942), 438-462.
  19. Rahman M., Discrete orthogonal systems corresponding to Dirichlet distribution, Utilitas Math. 20 (1981), 261-272.
  20. Tratnik M.V., Some multivariable orthogonal polynomials of the Askey tableau-discrete families, J. Math. Phys. 32 (1991), 2337-2342.
  21. Whipple F.J.W., Well-poised series and other generalized hypergeometric series, Proc. Lond. Math. Soc. (2) 25 (1926), 525-544.
  22. Wilson J.A., Hypergeometric series, recurrence relations and some new orthogonal functions, Thesis, Univ. of Wisconsin, Madison, 1978.
  23. Wilson J.A., Some hypergeometric orthogonal polynomials, SIAM J. Math. Anal. 11 (1980), 690-701.
  24. Zhedanov A., 9j-symbols of the oscillator algebra and Krawtchouk polynomials in two variables, J. Phys. A: Math. Gen. 30 (1997), 8337-8353.

Previous article   Next article   Contents of Volume 4 (2008)